Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 55, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 18, 2023, 12:49 PM CDT for Ballard County, McCracken County, Kentucky; 4 counties in Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2023, 12:49 PM CDT (17:49 UTC)
- Expired
- Jul 18, 2023, 1:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:59 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 18, 6:41 AM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jul 18, 6:41 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Paducah KY 641 AM CDT Tue Jul 18 2023 .UPDATE... Issued at 641 AM CDT Tue Jul 18 2023 Updated aviation section for 12z TAF issuance. && .SHORT TERM...(Today through Thursday night) Issued at 317 AM CDT Tue Jul 18 2023 A weak frontal boundary, currently draped basically from west to east just north of the PAH fa, will be the focus of our forecast over the next few days. We should see quite a bit of sunshine this morning, helping temperatures jump into the lower to middle 80s already by midday. This heating, combined with weak ripples in the northwest flow aloft and the frontal boundary, helps models produce scattered convection across the PAH forecast area today, especially during the late morning and afternoon hours. High temperatures will reach the 85 to 90 degree range, and with dew points in the lower to middle 70s, heat indices will reach the upper 90s to around 100 degrees across southeast Missouri, far west Kentucky and southwest Illinois, with lower readings to the east. By late today and especially tonight, models really ramp up the convection across our region as low pressure moving along the front pushes eastward toward the middle Mississippi and lower Ohio valleys. The low will push the front into a bit more of a northwest to southeast orientation. The best precipitation chances will be east of the Mississippi River this evening and overnight along and east of the front, where the NBM has produced likely to categorical PoPs. SPC has included almost our entire in a slight risk for severe storms. Also of concern will be very heavy rainfall, with PWATs just over 2 inches this afternoon through tomorrow morning. WPC has included most of our area in a slight to moderate risk in the Excessive Rainfall Outlook. Being unsure of exactly where the axis of heaviest rainfall will set up, will let the next shift continue to watch the next couple of model runs to decide if and where a Flash Flood Watch may be needed. Much of region could see 1 to 3 inches of rainfall, with localized higher amounts. Precipitation will gradually decrease from west to east Wednesday, with our western counties dry by Wednesday afternoon. By Wednesday night, with the front still meandering across our region, models show an approaching upper level shortwave. Chances of showers and thunderstorms will again increase across our entire area and continue into Thursday. Chances will then taper off from west to east Thursday evening, with most of our area dry late Thursday night. On Wednesday, the western half of our area, where sunshine is expected to return for much of the day, high temperatures will reach the middle 90s. We will see heat index readings potentially from around 105 to near 110 degrees across southeast Missouri, far west Kentucky and southwest Illinois. If we see more in the way of cloud cover or precipitation lingers longer than expected, we may see lower values. Farther east, heat indices will be below 100 degrees. .LONG TERM...(Friday through Monday) Issued at 317 AM CDT Tue Jul 18 2023 At the surface, models show the frontal boundary just south of the PAH forecast area Friday. This will continue to give mainly southern portions of our area small chances of showers and thunderstorms Friday, and small chances of mainly just showers Friday night into Saturday morning. The boundary will finally move far enough south and allow weak surface high pressure to move over the middle Mississippi valley over the weekend. The one caveat is we will still be under the influence of northwest flow. Without the presence of an surface features, and barring any shortwaves, we should see dry conditions Saturday afternoon into Monday. Seasonable temperatures and dew points in the 60s will make conditions a little more pleasant. && .AVIATION... Issued at 641 AM CDT Tue Jul 18 2023 Isolated to scattered shra/tsra possible at KCGI/ after 16z, KPAH/KMVN around or after 18z, and KEVV/KOWB after 20z. Used VCTS to cover these chances. Better chances expected between 00z-06z and continuing through the end of the TAF period. Cigs will be VFR today, with MVFR vsbys possible with convection. Cigs will trend downward to MVFR tonight with increased activity, and MVFR vsbys will become predominant. Winds will be from the southwest at 5-10 kts today, becoming variable around 5 kts after 00z. Gusty winds possible with thunderstorms. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...RST AVIATION...RST
Hazardous weather outlook, Jul 18, 4:36 AM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 436 AM CDT Tue Jul 18 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-190945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 436 AM CDT Tue Jul 18 2023 /536 AM EDT Tue Jul 18 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are expected late today and tonight. Some thunderstorms could become severe with damaging winds and large hail, especially late tonight. Thunderstorms will produce very heavy rainfall. The rainfall may cause flash flooding, with the highest potential across west Kentucky, extreme southern Illinois, and areas of southeast Missouri mainly near the Mississippi River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorms are still possible into Wednesday morning, along with heavy rainfall. A few strong to severe thunderstorms are possible Thursday afternoon into Thursday evening. .SPOTTER INFORMATION STATEMENT... Please report any damage or hail from severe storms or flooding and rainfall amounts to law enforcement for relay to the National Weather Service.
In the hours before
Special weather statement, Jul 18, 10:21 AM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service PADUCAH KY 1021 AM CDT Tue Jul 18 2023 ILZ080-081-084>094-KYZ001>012-MOZ076-086-087-100-107>112-114- 181700- Perry IL-Franklin-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway- Crittenden-Lyon-Trigg-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1021 AM CDT Tue Jul 18 2023 ...SPECIAL WEATHER STATEMENT... Strong thunderstorms were moving toward southeast Missouri as of 1020 AM this morning. The storms will enter southeast Missouri between 1115 AM and 1145 AM, with some of the storms possibly reaching southwest Illinois as well. The storms are expected to intensify as the activity enters a more favorable environment for severe thunderstorms. Damaging wind is the primary concern. Large hail is also possible. A Severe Thunderstorm Watch is in effect for most of southern Illinois, southeast Missouri and west Kentucky through 4 PM. Stay tuned for updates. CN
Local storm report, Jul 18, 12:23 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1223 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
07/18/2023 M66 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&
CWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Hickman | 51 min |
| Jul 17, 7:45 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Graves, McCracken | 45 min |
| Jul 17, 8:05 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 25 min |
| Jul 17, 8:30 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Livingston, Lyon, McCracken, Marshall | 30 min |
| Jul 17, 8:58 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon, Marshall, Trigg | 47 min |
| Jul 17, 9:12 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 33 min |
| Jul 17, 9:19 PM CDT | Special Weather Statement | PAH | Calloway | 26 min |
| Jul 17, 9:45 PM CDT | Special Weather Statement | PAH | Christian, Hopkins, Muhlenberg, Todd | 45 min |
| Jul 18, 10:59 AM CDT | Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 23 hr |
| Jul 18, 12:17 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 43 min |
| Jul 18, 12:35 PM CDT | Tornado Warning | PAH | Ballard | 25 min |
| Jul 18, 12:41 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Graves, Livingston, McCracken | 50 min |
| Jul 18, 12:51 PM CDT | Tornado Warning | PAH | Ballard, McCracken | 24 min |
| Jul 18, 1:00 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 18 min |
| Jul 18, 1:08 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Graves, Hickman, McCracken | 37 min |
| Jul 18, 1:17 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Crittenden, Livingston, Lyon, Marshall, Trigg | 58 min |
| Jul 18, 1:45 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Crittenden, Hopkins, Lyon, Trigg and 1 more | 60 min |
| Jul 18, 2:22 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd | 68 min |
| Jul 18, 4:32 PM CDT | Areal Flood Advisory | PAH | Daviess | 118 min |
| Jul 17, 7:12 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 48 min |
| Jul 18, 11:46 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Union | 44 min |
| Jul 18, 11:17 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry, Wayne | 43 min |
Nearby
Tornado Warnings in Illinois, 2023Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.